Pharmacy Services Alerts
Buprenorphine and Methadone - Appropriate Medication Management with Concomitant Benzodiazepine or CNS Depressants
Nov 15, 2017 11:18 AM
The FDA issued a communication detailing an approach to possibly continue benzodiazepines or CNS depressants with opioid addiction medications, buprenorphine or methadone. Concomitant administration of these medications may result in serious adverse effects (eg, overdose, death). However, untreated opioid addiction may also cause harm to a patient. A reduction in adverse risks associated with concomitant administration may occur with proper medication management.
Denial of opioid addiction medications because of benzodiazepine or CNS depressant use will likely not stop the use of these medications. Use may continue unsupervised by a healthcare provider, which could also result in unwanted adverse effects. This concern may outweigh the risk of synergistic adverse effects when combining buprenorphine or methadone with benzodiazepines or CNS depressants.
Appropriate medication management and treatment plans are recommended for healthcare providers who prescribe buprenorphine or methadone in combination with benzodiazepines or CNS depressants. Educate the patient about the associated risks with concomitant use. Monitor for illegal drug use. Communicate the need of buprenorphine or methadone to other healthcare providers, recognizing buprenorphine and methadone treatment may be necessary indefinitely. Develop strategies to minimize benzodiazepine or CNS depressant use, including the verification of the diagnosis for the use of these medications, tapering these medications, and considering alternative medications for the patient, if appropriate.
Counsel patients to continue taking their medications and to speak with a healthcare provider before discontinuing any medication. Also, counsel patients to refrain from taking unprescribed sedatives or benzodiazepines and alcohol when taking opioid addiction medications. Report any adverse events to the FDA MedWatch program.
More information is available at the following links:
- FDA Safety Alert – September 20, 2017
- FDA Drug Safety Communication – September 20, 2017